Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 25, NWS Birmingham, AL

December 7, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 7, 2018, 8:24 AM CST for 5 counties in Alabama. It took effect at Dec 9, 2018, 3:20 PM CST. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Dec 7, 2018, 8:24 AM CST (14:24 UTC)
In effect from
Dec 9, 2018, 3:20 PM CST
Expired
Dec 9, 2018, 7:28 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 121.55 ft at Dec 9, 2018, 2:00 PM CST.

actionminormoderate11012013012/0712/0812/0912/1012/11
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

621 
WGUS44 KBMX 071424
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
824 AM CST Fri Dec 7 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.

.Heavy rainfall of around three inches is forecast across the 
Tombigbee basin during the next 48 hours and will cause rises 
along the river. A Flood Warning is now in effect for the Tombigbee 
River at Bevill Lock and Dam for minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-080222-
/O.NEW.KBMX.FL.W.0025.181209T2120Z-181212T0000Z/
/AVLA1.1.ER.181209T2120Z.181210T1800Z.181211T1200Z.NO/
824 AM CST Fri Dec 7 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from Sunday afternoon to Tuesday evening...or until the Warning is 
  cancelled.
* At 7:00 AM Friday The stage Was 109.7 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Sunday afternoon and continue 
  to rise to near 123.5 feet by Monday afternoon. The river 
  will fall below flood stage by Tuesday morning.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
5 follow-up statements
911 
WGUS84 KBMX 080108
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
708 PM CST Fri Dec 7 2018


...The flood warning continues for the Tombigbee River at Bevill Lock
and Dam...

Rainfall totals between 2.5 to 3.5 inches are forecast this weekend 
across Central Alabama. This will result in water rises along the 
Tombigbee River, and a flood warning remains in effect at Bevill 
Lock and Dam, now extended until Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning, or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-081307-
/O.EXT.KBMX.FL.W.0025.181209T1312Z-181212T1236Z/
/AVLA1.1.ER.181209T1312Z.181210T1800Z.181212T0036Z.NO/
708 PM CST Fri Dec 7 2018

...Flood Warning extended until Wednesday morning...The Flood Warning
continues for
  The Tombigbee River At Bevill Lock and Dam.
* from Sunday morning to Wednesday morning, or until the warning is 
  cancelled.
* At  6:00 PM Friday the stage was 109.9 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 125.5 feet by early Monday afternoon. The river will 
  fall below flood stage by Tuesday evening.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
435 
WGUS84 KBMX 081343
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
743 AM CST Sat Dec 8 2018


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

Rainfall totals between 2.5 to 3.5 inches are forecast through the
day on Sunday across Central Alabama. This will result in water rises 
along the Tombigbee River, and a flood warning remains in effect at Bevill 
Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-090142-
/O.EXT.KBMX.FL.W.0025.181210T0224Z-181211T1424Z/
/AVLA1.1.ER.181210T0224Z.181210T1200Z.181211T0224Z.NO/
743 AM CST Sat Dec 8 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* from Sunday evening to Tuesday morning...or until the warning is 
  cancelled.
* At  6:00 AM Saturday the stage was 109.4 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening  and continue
  to rise to near 122.6 feet by Monday morning. The river will fall 
  below flood stage by Monday evening.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
032 
WGUS84 KBMX 090136
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
736 PM CST Sat Dec 8 2018


...The flood warnings continue for the Tombigbee River At Bevill Lock
and Dam, Gainesville Lock and Dam, and Demopolis Lock and Dam...

.Today's rainfall combined with additional rainfall of up to 1 inch
tonight and Sunday will result in rises along the Tombigbee River...
and a flood warning remains in effect for the Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-091336-
/O.EXT.KBMX.FL.W.0025.181210T1200Z-181211T0600Z/
/AVLA1.1.ER.181210T1200Z.181210T1200Z.181210T1800Z.NO/
736 PM CST Sat Dec 8 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* from Monday morning to late Monday night...or until the warning is 
  cancelled.
* At 6 PM Saturday the stage was 112.6 feet. 
* Flood stage is 122 feet. 
* Forecast...The river is expected to rise to near flood stage Monday
  morning.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-091336-
/O.CON.KBMX.FL.W.0026.181211T1000Z-181212T0800Z/
/GNSA1.1.ER.181211T1000Z.181211T1200Z.181211T2000Z.NO/
736 PM CST Sat Dec 8 2018

The Flood Warning continues for
  The Tombigbee River At Gainesville Lock and Dam.
* from late Monday night to late Tuesday night...or until the warning
  is cancelled.
* At 6:30 PM Saturday the stage was 80.3 feet. 
* Flood stage is 101 feet. 
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage early 
  Tuesday morning.
* Impact...At 101 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-091336-
/O.EXT.KBMX.FL.W.0028.181213T0000Z-181213T1200Z/
/DLDA1.1.ER.181213T0000Z.181213T0000Z.181213T0000Z.NO/
736 PM CST Sat Dec 8 2018

...Flood Warning extended until Thursday morning...The Flood Warning 
continues for
  The Tombigbee River At Demopolis Lock and Dam.
* from Wednesday evening to Thursday morning...or until the warning 
  is cancelled.
* At  7:15 PM Saturday the stage was 39 feet. 
* Flood stage is 68 feet. 
* Forecast...The river is expected to rise to near flood stage 
  Wednesday evening.
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
715 
WGUS84 KBMX 091537
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
937 AM CST Sun Dec 9 2018


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

Heavy rainfall of 2 to 4 inches have fallen across Central Alabama since Friday.
As a result, rises are occurring on the Tombigbee River. A flood warning
remains in effect for Bevill Lock and Dam.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-100336-
/O.EXT.KBMX.FL.W.0025.181210T0800Z-181211T0300Z/
/AVLA1.1.ER.181210T0800Z.181210T1200Z.181210T1500Z.NO/
937 AM CST Sun Dec 9 2018

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* from late tonight to Monday evening...or until the warning is 
  cancelled.
* At  8:00 AM Sunday the stage was 120 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tonight  and 
  continue to rise to near 122.2 feet by tomorrow morning . The river
  will fall below flood stage by tomorrow late morning .
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
549 
WGUS84 KBMX 100128
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
728 PM CST Sun Dec 9 2018


...The flood warning is cancelled for the Tombigbee River At Bevill 
Lock and Dam...

.Heavy rains of 2 to 4 inches have fallen since Friday across Central
Alabama. As a result, rises are occurring in the Tombigbee River Basin.
However, rises are no longer expected to rise to flood stage, and therefore
the flood warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 


&&

ALC063-065-091-107-119-100158-
/O.CAN.KBMX.FL.W.0025.000000T0000Z-181211T0300Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
728 PM CST Sun Dec 9 2018

The Flood Warning is cancelled for
  The Tombigbee River At Bevill Lock and Dam.
* At  6:00 PM Sunday the stage was 121.3 feet. 
* Flood stage is 122.0 feet. 
* Forecast...The river crested below flood stage at 121.6 feet.  The 
  river will continue to fall to 116.5 feet by Tuesday morning.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 7, 5:42 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 7, 5:42 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
542 AM CST Fri Dec 7 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

An area of surface high pressure that has been in place the past
few days begins to weaken as it shifts to our east today.
Surface winds remain generally out of the east, which will keep
dewpoints on the lower side initially, and will limit how much our
temperatures warm today. Aloft, we have a more southerly flow at
850mb, allowing for warm air advection and isentropic lift. The
profile above 850mb is generally saturated with the moisture
upglide. This morning, areas mainly west and northwest will see
the best chance for showers as a subtle shortwave moves through.
By the afternoon and evening hours, another shortwave slides
across the Lower MS River Valley, enhancing the lift across our
area, especially north of the I-85 corridor, so expect the rain
showers to become more widespread as we go through the day.

Temperature-wise, locations in the far south might warm into the
low to mid 50s, limited by the easterly surface flow mentioned
earlier. This is still 5-10 degrees below normal for this time of
year. Locations in the northern half of Central AL will likely
struggle to get out of the 40s due to the persistent rainfall
spreading across the area. Because of the widespread rain and
cloud cover, the low temps tonight won't be able to drop as much
as they have the past two night because of the lack of radiational
cooling.

Overall, a cold and rainy day is in store for most of Central AL.

25/Owen

.LONG TERM...
Saturday through Thursday.

Widespread rain is expected on Saturday, and rainfall rates will
increase as southerly 850-700 mb flow intensifies through the
afternoon ahead of an approaching upper-level trough. A mid-level
dry slot should overspread our central and southern counties
Saturday night into Sunday as a 500 mb shortwave moves across the
state. Low-level isentropic lift will remain in place and should
be sufficient for widespread drizzle and light rain through Sunday
afternoon. Storm total rainfall amounts of 2.5 to 3.5 inches are
expected across all of our forecast area, but rainfall rates
should not be high enough to cause flash flooding.

Temperatures will remain steady in the 40s for most locations
through Saturday afternoon as a surface tracks near the Gulf
Coast. Colder air should advect westward into our northeastern
counties Saturday night into Sunday as cold air damming
strengthens against the Southern Appalachians. At this time,
temperatures are expected to remain just above freezing in our
northeastern counties through Sunday afternoon. Currently the NAM
is the only model that supports the possibility of a wintry mix on
Sunday afternoon and evening across our northern counties. Both
the GFS and ECMWF indicate a poor overlap of lift and precipitation
and sub-freezing temperatures in the surface to 850 mb layer. The
rain/snow mix has been removed from our forecast for Sunday night
and Monday. However, we'll continue to monitor the trend of
upstream shortwaves to our west and northwest on Sunday night. The
evolution and strength of a potential secondary shortwave remains
unclear, and there is still a small chance that lift and dynamic
cooling could be strong enough for mixed precipitation.

Dry and cool conditions will return for Tuesday and Wednesday. The
the next chance of rain may come on Thursday as a strong trough
approaches from the west.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

The rain will spread rapidly eastward, with a slower southward
progression. Visibilities will likely stay above 3 miles through
the period through 23z, with periodic times below 3 miles after
00z. Ceilings will gradually lower throughout the period, with
MVFR cigs developing across the northern TAF sites between 18z and
21z, and IFR cigs after 00z. The rain and lower cigs will likely
stay across north Alabama through the period as the upper level
baroclinic zone and forcing remains along the I-20 corridor. Kept
dry conditions at KMGM and KTOI, but did add VCSH at MGM.

16

&&

.FIRE WEATHER...

Moisture will increase today, and widespread rain is expected
Friday night through Sunday. There are no fire weather concerns
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     46  40  42  38  39 /  70 100 100 100  90
Anniston    48  40  42  38  39 /  70  90 100 100  80
Birmingham  47  40  43  40  41 /  70  90 100 100  70
Tuscaloosa  47  42  44  42  44 /  70  90 100  90  50
Calera      47  40  43  41  41 /  70  90 100 100  70
Auburn      51  41  45  41  42 /  10  50 100 100  80
Montgomery  53  42  46  44  46 /  10  50 100 100  60
Troy        56  43  48  46  47 /  10  20 100 100  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 7, 3:05 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 AM CST Fri Dec 7 2018

ALZ011>015-017>050-081215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 AM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.